Niacin maculopathy

R. H. Millay, Michael Klein, D. R. Illingworth

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

Three patients with niacin-induced visual symptoms had cystoid maculopathy without leakage on fluorescein angiography, and a fourth patient with no fundus abnormality experienced cessation of visual symptoms upon discontinuation of niacin. All four patients had been taking high doses of niacin (3.0-4.5 g daily) before the onset of symptoms. An additional 15 asymptomatic patients who were receiving high doses of oral niacin (1.0-6.0 g daily) for the treatment of hypercholesterolemia were evaluated for evidence of subclinical macular disease. None of these patients had cystic or other significant macular changes. Niacin causes a reversible toxic cystoid maculopathy that occurs in approximately 0.67% of patients taking high doses of the drug. The authors conclude that among patients taking high doses of oral niacin only those who experience visual symptoms need to be ophthalmologically evaluated.

Original languageEnglish (US)
Pages (from-to)930-936
Number of pages7
JournalOphthalmology
Volume95
Issue number7
StatePublished - 1988

Fingerprint

Niacin
Fluorescein Angiography
Poisons
Hypercholesterolemia
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Millay, R. H., Klein, M., & Illingworth, D. R. (1988). Niacin maculopathy. Ophthalmology, 95(7), 930-936.

Niacin maculopathy. / Millay, R. H.; Klein, Michael; Illingworth, D. R.

In: Ophthalmology, Vol. 95, No. 7, 1988, p. 930-936.

Research output: Contribution to journalArticle

Millay, RH, Klein, M & Illingworth, DR 1988, 'Niacin maculopathy', Ophthalmology, vol. 95, no. 7, pp. 930-936.
Millay RH, Klein M, Illingworth DR. Niacin maculopathy. Ophthalmology. 1988;95(7):930-936.
Millay, R. H. ; Klein, Michael ; Illingworth, D. R. / Niacin maculopathy. In: Ophthalmology. 1988 ; Vol. 95, No. 7. pp. 930-936.
@article{fcbfaee639a9421e8700378f356f935d,
title = "Niacin maculopathy",
abstract = "Three patients with niacin-induced visual symptoms had cystoid maculopathy without leakage on fluorescein angiography, and a fourth patient with no fundus abnormality experienced cessation of visual symptoms upon discontinuation of niacin. All four patients had been taking high doses of niacin (3.0-4.5 g daily) before the onset of symptoms. An additional 15 asymptomatic patients who were receiving high doses of oral niacin (1.0-6.0 g daily) for the treatment of hypercholesterolemia were evaluated for evidence of subclinical macular disease. None of these patients had cystic or other significant macular changes. Niacin causes a reversible toxic cystoid maculopathy that occurs in approximately 0.67{\%} of patients taking high doses of the drug. The authors conclude that among patients taking high doses of oral niacin only those who experience visual symptoms need to be ophthalmologically evaluated.",
author = "Millay, {R. H.} and Michael Klein and Illingworth, {D. R.}",
year = "1988",
language = "English (US)",
volume = "95",
pages = "930--936",
journal = "Ophthalmology",
issn = "0161-6420",
publisher = "Elsevier Inc.",
number = "7",

}

TY - JOUR

T1 - Niacin maculopathy

AU - Millay, R. H.

AU - Klein, Michael

AU - Illingworth, D. R.

PY - 1988

Y1 - 1988

N2 - Three patients with niacin-induced visual symptoms had cystoid maculopathy without leakage on fluorescein angiography, and a fourth patient with no fundus abnormality experienced cessation of visual symptoms upon discontinuation of niacin. All four patients had been taking high doses of niacin (3.0-4.5 g daily) before the onset of symptoms. An additional 15 asymptomatic patients who were receiving high doses of oral niacin (1.0-6.0 g daily) for the treatment of hypercholesterolemia were evaluated for evidence of subclinical macular disease. None of these patients had cystic or other significant macular changes. Niacin causes a reversible toxic cystoid maculopathy that occurs in approximately 0.67% of patients taking high doses of the drug. The authors conclude that among patients taking high doses of oral niacin only those who experience visual symptoms need to be ophthalmologically evaluated.

AB - Three patients with niacin-induced visual symptoms had cystoid maculopathy without leakage on fluorescein angiography, and a fourth patient with no fundus abnormality experienced cessation of visual symptoms upon discontinuation of niacin. All four patients had been taking high doses of niacin (3.0-4.5 g daily) before the onset of symptoms. An additional 15 asymptomatic patients who were receiving high doses of oral niacin (1.0-6.0 g daily) for the treatment of hypercholesterolemia were evaluated for evidence of subclinical macular disease. None of these patients had cystic or other significant macular changes. Niacin causes a reversible toxic cystoid maculopathy that occurs in approximately 0.67% of patients taking high doses of the drug. The authors conclude that among patients taking high doses of oral niacin only those who experience visual symptoms need to be ophthalmologically evaluated.

UR - http://www.scopus.com/inward/record.url?scp=0023943812&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023943812&partnerID=8YFLogxK

M3 - Article

C2 - 3174043

AN - SCOPUS:0023943812

VL - 95

SP - 930

EP - 936

JO - Ophthalmology

JF - Ophthalmology

SN - 0161-6420

IS - 7

ER -